Letters to the Editor

Potentially Fatal Natural Remedies

Am Fam Physician. 1999 Mar 1;59(5):1114-1120.

to the editor: The “it can't hurt me” attitude many people have toward botanical remedies is widespread,1  yet the medical literature records more than 100 fatal encounters with herbs (Table 1).

TABLE 1

Organ Systems Affected by Potentially Fatal Natural Remedies

Brain

Arnica

Citronella oil

Eucalyptus oil

Goldenseal

Hemlock

Indian tobacco

Herbs contaminated with lead

Nutmeg

Pokeweed

Mildewed sugarcane

Yagjinhua

Angel's Trumpet

Neem

Tree tobacco

Thornapple or Jimson weed

Heart

Ephedrine containing Herbal products

Monkshood

Yellow oleander

Pink oleander

South American “mutis”

Chan-su aphrodisiac (also known as “rock hard,” “stone,” “love stone” and “black stone”)

Squill

Rhododendron

Chaparral

Mail-order diet pills

Mistletoe (possibly)

Liver

Lupin beans

Mate′ tea

Nutmeg

White chameleon

Comfrey

Pennyroyal oil

Huan glian

“Spiritual water”

Germander

Thread-leafed groundsel

Heliotrope

Chinese herbal remedies

Crotalaria spp

Chaparral

Skullcap (possibly)

Kidney

Rhubarb leaves

Squirting cucumber

South African traditional remedies containing Liliiflorae sona

Cantharidin beetle powders

Hemlock

Gastrointestinal tract

Jequirity seeds or rosary peas

Castor beans

Philodendron

Miscellaneous

Clove cigarettes

Golden seal

Alfalfa (listeriosis)

Royal Jelly (anaphylaxis)

Akee (hypoglycemia)

Tanning tablets [beta- carotene and canthaxanthin] (aplastic anemia)

Podophyllum

Wintergreen oil

Yew

Black pepper

Chinaberry

Hemlock water dropwort

Holly

Apple seed (cyanide poisoning)

Apricot kernels (cyanide poisoning)

Climbing lily

TABLE 1   Organ Systems Affected by Potentially Fatal Natural Remedies

View Table

TABLE 1

Organ Systems Affected by Potentially Fatal Natural Remedies

Brain

Arnica

Citronella oil

Eucalyptus oil

Goldenseal

Hemlock

Indian tobacco

Herbs contaminated with lead

Nutmeg

Pokeweed

Mildewed sugarcane

Yagjinhua

Angel's Trumpet

Neem

Tree tobacco

Thornapple or Jimson weed

Heart

Ephedrine containing Herbal products

Monkshood

Yellow oleander

Pink oleander

South American “mutis”

Chan-su aphrodisiac (also known as “rock hard,” “stone,” “love stone” and “black stone”)

Squill

Rhododendron

Chaparral

Mail-order diet pills

Mistletoe (possibly)

Liver

Lupin beans

Mate′ tea

Nutmeg

White chameleon

Comfrey

Pennyroyal oil

Huan glian

“Spiritual water”

Germander

Thread-leafed groundsel

Heliotrope

Chinese herbal remedies

Crotalaria spp

Chaparral

Skullcap (possibly)

Kidney

Rhubarb leaves

Squirting cucumber

South African traditional remedies containing Liliiflorae sona

Cantharidin beetle powders

Hemlock

Gastrointestinal tract

Jequirity seeds or rosary peas

Castor beans

Philodendron

Miscellaneous

Clove cigarettes

Golden seal

Alfalfa (listeriosis)

Royal Jelly (anaphylaxis)

Akee (hypoglycemia)

Tanning tablets [beta- carotene and canthaxanthin] (aplastic anemia)

Podophyllum

Wintergreen oil

Yew

Black pepper

Chinaberry

Hemlock water dropwort

Holly

Apple seed (cyanide poisoning)

Apricot kernels (cyanide poisoning)

Climbing lily

Were it not for liver transplantation,24 renal transplantation,3 dialysis58 and other heroic medical measures,9 many more people might have died as a result of using natural remedies and green plants. Because natural remedies pose as dietary supplements, these products currently escape systematic study by the U.S. Food and Drug Administration. In South Africa, 51.7 percent of fatal poisonings result from the use of traditional herbal preparations.10 Recently in the United States, the proportion of deaths from outpatient medication errors and “undetermined poisonings” has more than doubled.11

Like the flourishing sales of botanicals, there is increasing recognition that herbs can be toxic. Ellenhorn's Medical Toxicology, for example, lists 86 references published prior to 1980, 164 articles between 1980 and 1989, and 248 papers between 1990 and 1995. Clearly, plants can kill as well as cure. Patients who choose to self-medicate with natural remedies should not be told that “it probably can't hurt you” (Table 2).1,12 The facts must be checked first.

TABLE 2

Advice for Patients Who Self-Medicate with Herbs

Look at the label on the medication for scientific names of ingredients, quantity of active ingredients, name and address of producer, batch and lot numbers, date of manufacture and date of expiration.

Learn about the efficacy and toxicity of the product and the reliability of the producer. Distrust information from those who gain from its sales. Seek out objective, credible information.

Avoid use in infants and young children, avoid use if pregnant, lactating or trying to conceive, and avoid abuse or overdosage.

Be wary of variations from batch to batch and of other ways (misidentification, substitution, contamination, adulteration) that commonly cause a mismatch between what the label claims and what the product actually contains.

Inform your doctor about all of your self-medications.

Stop taking the medication if an adverse reaction occurs.

TABLE 2   Advice for Patients Who Self-Medicate with Herbs

View Table

TABLE 2

Advice for Patients Who Self-Medicate with Herbs

Look at the label on the medication for scientific names of ingredients, quantity of active ingredients, name and address of producer, batch and lot numbers, date of manufacture and date of expiration.

Learn about the efficacy and toxicity of the product and the reliability of the producer. Distrust information from those who gain from its sales. Seek out objective, credible information.

Avoid use in infants and young children, avoid use if pregnant, lactating or trying to conceive, and avoid abuse or overdosage.

Be wary of variations from batch to batch and of other ways (misidentification, substitution, contamination, adulteration) that commonly cause a mismatch between what the label claims and what the product actually contains.

Inform your doctor about all of your self-medications.

Stop taking the medication if an adverse reaction occurs.


References may be obtained by writing to Alan Marty, M.D., in care of the Deaconess Resource Center for Healthy Living, 600 Mary St., Evansville, IN 47747, and will also be available on the AAFP Web site: www.aafp.org/afp.

REFERENCES

1. Huxtable RJ. The myth of beneficent nature: the risks of herbal preparations [Editorial]. Ann Intern Med. 1992;117:165–6.

2. Sheikh NM, Philen RM, Love LA. Chaparral-associated hepatotoxicity. Arch Intern Med. 1997;157:913–9.

3. Gordon DW, Rosenthal G, Hart J, Sirota R, Baker AL. Chaparral ingestion. The broadening spectrum of liver injury caused by herbal medications. JAMA. 1995;273:489–90.

4. Mattei A, Rucay P, Samuel D, Feray C, Reynes M, Bismuth H. Liver transplantation for severe acute liver failure after herbal medicine (Teucrium polium) administration [Letter]. J Hepatol. 1995;22:597.

5. Vanherweghem JL, Depierreux M, Tielemans C, Abramowicz D, Dratwa M, Jadoul M, et al. Rapidly progressive interstitial renal fibrosis in young women: association with slimming regimen including Chinese herbs. Lancet. 1993;341:387–91.

6. Abt AB, Oh JY, Huntington RA, Burkhart KK. Chinese herbal medicine induced acute renal failure. Arch Intern Med. 1995;155:211–2.

7. Vanhaelen M, Vanhaelen-Fastre R, But P, Vanherweghem JL. Identification of aristolochic acid in Chinese herbs [Letter]. Lancet. 1994;343:174.

8. van Ypersele de Strihou C, Vanherweghem JL. The tragic paradigm of Chinese herbs nephropathy [Editorial]. Nephrol Dial Transplant. 1995;10:157–60.

9. Oliver MR, Van Voorhis WC, Boeckh M, Mattson D, Bowden RA. Hepatic mucormycosis in a bone marrow transplant recipient who ingested naturopathic medicine. Clin Infect Dis. 1996;22:521–4.

10. Joubert PH. Poisoning admissions of black South Africans. J Toxicol Clin Toxicol. 1990;28:85–94.

11. Phillips DP, Christenfeld N, Glynn LM. Increase in US medication-error deaths between 1983 and 1993 [Letter]. Lancet. 1998;351:643–4.

12. Drew AK, Myers SP. Safety issues in herbal medicine: implications for the health professions. Med J Aust. 1997;166:538–41.

Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: afplet@aafp.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.

Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.

Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.


Copyright © 1999 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article